View Full Version : Numbness, Tingling and Vasculitis
12-23-2012, 01:41 AM
Hello everyone. I am posting on behalf of my little sister who is 28 and was diagnosed with Lupus about a year ago. Any info, opinions or advice would be appreciated.
Last December she experienced what she described as "double vision", and really bad arthritis/joint pain. After a few tests the doctor told her she had Lupus and was prescribed Plaquenil, and Naproxen for the arthritis. Aside from that one "flare" and some fatigue, she doesn't really seem to have any other Lupus related symptoms. No rashes, photosensitivity, sores, etc.
So fast forward to November 2012, my sis started to feel some tingling in her hands. Her doctor prescribed Prednisone for the first time. After a few days she left to Florida(from Canada) for a vacation and the tingling continued so the Prednisone was increased slightly. At this point her legs and feet started to get a bit swollen and numb. She returned to Canada about a week later unable to walk and in a wheelchair.
After a few tests which included an MRI and a spinal tap, the doctors ruled out a few conditions including Guillain-Barre syndrome, and concluded it was Vasculitis caused by the Lupus. She is still on Prednisone and is reducing the dosage weekly, but is also doing Cyclophosphamide for 3 months.
Her condition seems to be improving, the tingling remains, and some numbness in the toes but she still can't walk properly and has not yet returned to work. There also seem to be an absense of muscle mass on her right leg(muscle atrophy?).
Has anyone had any experiences like this? Any advice that I can pass along to my sis?
lupus shows up in all forms but me personally I have the swelling in my legs and feet but not to that extent of your sister. I just wanted to say it is great you are so supportive of your sister, you will see that from a lot of us on here some of our family members are not very supportive of our disease. My twin sister hates my lupus, before she moved out she resented me for it and told me she hated me. Since she moved out it's gotten better but she still is very rude about my lupus and throws it back in my face if we fight so I try not to ever bring up my lupus with her. I told you that story because I would love my sister to care for me and be as understanding with me when dealing with my disease as you are. I think that makes you a pretty great person to be as understanding and caring with your sisters lupus. I hope she continues to keep getting better and if you or your sister needs to talk to any other lupus people please come back to WHL.
12-23-2012, 04:39 PM
My advice is "Don't go to Florida." I've gotten very sick both times I've gone... but seriously, it's not "Florida" per se, just stay out of the sun as much as possible, it's the uv rays. Be careful of flourescent lights also. Hat's, long sleeves and hi spf sun screen.
01-06-2013, 05:37 AM
I'm a little late on this, but I had some tingling in my legs that lasted awhile after a flare of vasculitis. My rheum explained it to me that the nerves weren't getting what they needed while the blood vessels were inflammed so they felt that way. After a month or two I didn't feel it anymore.
01-06-2013, 09:30 PM
Lupus Vasculitis appears differently in each patient. But the symptoms that seem to be prominent are the tingling, numbness, swelling/edema, and limited use.
Jmail jokingly suggested that your sister not go to Florida. However, there is a sober truth to his suggestion; she must avoid sun exposure as much as she can. UV rays will aggravate our symptoms, causes new symptoms to appear, lengthens the periods of flare ups, and wreak havoc on our bodies. So, if she was subjected to UV rays while in Florida, it is quite possible that such exposure could have exacerbated her symptoms.
Just to make you aware, often times patients have found that, when tapering Prednisone, that some symptoms re-appear to worsen. At that point, many have discovered that they must remain on a maintenance dose of Prednisone until the symptoms are under control. At that point, they can begin to taper the drug again.
It sounds as if her doctors are being proactive and willing to treat her symptoms. Having a good doctor, as well as family who are supportive, will help her immeasurably. I applaud you for being there for her.
Please let us know if we can help you to help her in any way.
Peace and Blessings
01-07-2013, 10:39 AM
Thank you all for the responses.
Here is an update:
My sister did her first Cyclo treatment on the December 13th. Things seemed to be going well, numbness and tingling were still there, but she was able to walk around slowly by using the walls to keep balance.
December 24 - 27th she suddenly had really bad stomach pains, vomiting, diarrhea, lack of apetite, light headed, insomnia, shortness of breath. She was very thin and was in really bad shape. She was very stubborn thinking it was just the flu, but we convinced her to go to the hospital on the 29th. Her vitals were all abnormal and doctors found she had an enlarged heart which affected her kidneys and liver. After many tests, meds, fluids and rest, a week later she has pretty much recovered from that episode thankfully.
Doctors cannot pinpoint the cause, but they suspect a bad reaction to the medication, possibly the cyclo. They did not find Lupus the cause. Heart, kidney and liver are returning to normal.
She is back to square one with the tingling and numbness, still taking 60mg of prednisone/day. Although yesterday she looked/felt good, walking around with help of a walker. Also said she said she felt it when someone tickled the bottom of her foot.
She also started cellcept for the first time yesterday. She may try intravenous immunoglobulin this week. Anyone have experience with this?
My question is, can a flare just naturally pass? If so, isn't it difficult to determine if it was the treatment that really helped or if the flare has just ended?
I have SLE, and have had numbness and tingling in my feet 24/7 for the past year and a half. I am active, I can ski, I do yoga 4 times a week, so it doen't stop me from doing things, but it is maddening. I have had a cervical/thoracic spine MRI, two separate nerve conduction tests, and a brain MRI, which did show a few white spots on the brain but not in the typical MS pattern. I am on Plaquinel and Vitamin D. My B12 is fine, in fact most of my blood work has been great, with the only ongoing problem being low platelets and positive ANti-dbl stranded DNA. I have been feeling really good, but this tingling persists no matter what. THe neurologist is just tracking it, and while I am happy that they ruled out vasculitis and MS, I am curious as to how this persists. Additionally, I have a patch of skin on my back that feels like someone is holding an iron on it for a second at least fifty times a day. I have a well known, fantastic Rheumy who runs a Lupus clinic and is on top of all things SLE! But alas, we are still trying to figure it all out.
I am just keeping as healthy as I can with exercise and diet, and I stay pretty positive, but it is very frustrating sometimes. Your sister is very lucky to have you. My family is nice, but because my Aunt died from Lupus Nephritis, I find myself having to reassure them all the time! There is still so much even the best docs don't know about Lupus since it hits everyone differently. Your support for your sister is wonderful, I hope you get some answers. Until then, I am free to talk about the numbness and tingling woes if it helps :)